Vitamins and mineral supplements, if used correctly, can round off a well-balanced diet. Supplements can also give your immune system the boost it needs when training or during the flu season. But what happens if you overdose yourself on the good stuff? The Experts give us the answers.
Student using vitamins to cope
I'm a student on a fairly tough course. I have been taking Nutraton multivitamin and Vital B-Complex every morning (one tablet of each as described on the directions on the packaging). I recently saw an article in a magazine stating the dangers of vitamin overdose. Am I in danger using both the products mentioned above. Should I use only one of them? Many thanks.
I don't think this should be a problem as the one supplement contains a mix of vitamins, while the B-complex only contains B vitamins. The latter are water-soluble, so if you should ingest more than your body requires, you will excrete the excess. It is the fat-soluble vitamins that could be a problem. Check both the supplements and have a look how much vitamin A, and D they contain. If the multivitamin contains more than 100% of the RDA for vitamins A and D, then only take this product every 2nd or 3rd day. The B-complex supplement should not contain any Vitamin A or D. Good luck with the course.
Vitamin E overdose
After being diagnosed with a non-malignant, inoperable growth in the lung (which the doctor could do little about except 'keep an eye on') I read a number of books to find out how I could boost my immunity. Unfortunately, I misread the amount of Vitamin E I should be taking, with the result that I have been taking 3000 IU a day for the past 2 weeks, resulting in nausea and stomach problems.
As soon as I discovered my mistake I immediately stopped taking Vitamin E altogether. However, I would like to go back onto it (in conjunction with selenium, as recommended) as soon as it is safe to do so. When is this likely to be? Is this vitamin stored for a long time in the body? (By the way, I am in my late 70s). Your answer would be much appreciated, as I am still suffering a lot of pain which is apparently caused by the growth pressing on nerves, and my recovery from this condition is in my hands alone.
This all sounds a bit weird to me. Before you do anything my advice would be to get a second opinion from a different thoracic surgeon, and make sure that there is nothing they can do for this painful growth. While you’re there you can also ask him to have your vitamin E levels checked as it may take quite some time before they’re down to normal again. Good luck.
Am I overdosing?
I am going to start to the weight gain diet suggested on this site. It will be easier for me to take ensure/nestle nutren between meals as suggested. My question is, will I not be overdosing (if such a thing exists) on vitamins and minerals, seeing that I' m already taking Centrum multivitamins in so doing?
While you take the Ensure or Nutren, you don't really need to take the Centrum because you will be ingesting practically all the nutrients you require for good health both via the liquid meal supplement AND your normal diet. Put the Centrum on hold for the time being and once you have gained your goal weight, consider obtaining the vitamins and minerals from a healthy balanced diet. Good luck with the weight gain.
Can vitamins be dangerous?
What causes an overdose of vitamins and minerals – what are the effects and is it very dangerous?
Too much of a good thing can have unexpected consequences, including vitamins and minerals. As with most substances, it is the amount consumed that is the key. Almost anything is toxic if consumed in excess, including salt, alcohol and even water or oxygen! Provided that vitamin/mineral supplements are taken in the amounts recommended on the pack by the manufacturer or retailer, and the recommended doses are not exceeded by combining too many different supplements, then it is highly unlikely that supplements will cause toxicity.
Water soluble vitamins - such as the B group vitamins and vitamin C - cannot be stored by the body to any great extent, so if you take in more than your body needs, they are simply excreted. However, the fat soluble vitamins A and D can accumulate in the body, but pose no danger to your health if consumed within the safe upper limits indicated for them. The exception is in pregnancy, when large amounts of vitamin A may pose a risk to the developing infant.
Nonspecific symptoms, such as nausea, vomiting, diarrhea, and rash, are common with any acute or chronic vitamin overdose. Vitamin-caused symptoms may be secondary to those associated with additives (e.g, mannitol), colorings, or binders; these symptoms usually are not severe. Each vitamin also has specific symptoms associated with its overdose. The good news is that morbidity and mortality from pure vitamins are rare. One study of acute or chronic overdoses, with more than 40,000 exposures, reported 1 death and 8 major adverse outcomes. Contrast this with most of the drugs out there, which can, overtime, kill or injure thousands out of 40,000 exposures.
Remember, vitamins and minerals are natural and your body has evolved systems to deal with vitamin and mineral intakes. Your body has not developed anything to deal with artificial drugs, which is why overdosing with many different drugs can and is fatal. As long as you do not go overboard with your vitamin and mineral intake and are aware of the guidelines for specific supplements (which can be obtained from the back of any bottle) you are well on your way towards optimum health.
Some effects you can expect:
Vitamin A: Gorging on this vitamin compound in doses of more than 25,000 IUs (five times the RDA) can lead to liver damage, hair loss, blurred vision and headaches; Bitamin B-6: Ingesting more than 400 mg a day (200 times the RDA) can cause numbness in the mouth and hands and difficulty in walking; Vitamin C: It was once believed to cause kidney stones, but experts now say there is no solid evidence of dangerous side effects from vitamin C. High doses can produce stomachaches and diarrhea; Vitamin D: In daily doses of 50,000 IUs (125 times the U.S. RDA), the sunshine vitamin can cause the buildup of calcium deposits that can interfere with the functioning of muscles, including heart tissue. While sunbathing will never create an overdose, taking too many supplements can.
Niacin: Doctors prescribe doses of 2,000 mg (100 times the RDA) to help lower cholesterol. But patients who take that much should be monitored for possible symptoms of jaundice and liver damage; Iron: Those who want to bolster their red blood cell count, especially elderly people and menstruating women, have been taking iron supplements for years. Daily doses higher than 100 mg (six times the RDA) could interfere with absorption of zinc, a mineral that speeds wound healing and helps regulate the immune system.
Another vitamin question
I know you can overdose on certan vitamins, but can you overdose on vitamin B, A, C ,D and E? If I say, had 200% of the RDA of each, would that be too much? And what are the effects of too much of those vitamins?
The fat-soluble vitamins A and D can cause hypervitaminosis, so I would strongly urge you NOT to take 200% of the RDA of these 2 vitamins. The B vitamins and vitamin C are water-soluble, and individuals usually excrete the excess vitamins via the urine. Just be careful of vitamin C as massive doses can cause kidney stones in susceptible individuals. I would rather use a supplement that only provides 100% or less of the RDA of each vitamin and I would also only use them 3 times a week.
(Joanne Hart, Health24, June 2011)